Alert archive / California / Wind Advisories in 2021

Wind Advisory 125, NWS Los Angeles, CA

December 23, 2021

NWS Los Angeles, CA issued this wind advisory at Dec 23, 2021, 3:55 PM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2021, 3:55 PM PST (23:55 UTC)
Expired
Dec 24, 2021, 8:20 AM PST
In force
16 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

021 
WWUS76 KLOX 232355
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
355 PM PST Thu Dec 23 2021

CAZ053-054-240800-
/O.NEW.KLOX.WI.Y.0125.211223T2355Z-211224T1700Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
355 PM PST Thu Dec 23 2021

...WIND ADVISORY IN EFFECT UNTIL 9 AM PST FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...Until 9 AM PST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Sirard
2 follow-up statements
129 
WWUS76 KLOX 240652
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1052 PM PST Thu Dec 23 2021

CAZ053-054-241700-
/O.CON.KLOX.WI.Y.0125.000000T0000Z-211224T1700Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
1052 PM PST Thu Dec 23 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...Until 9 AM PST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
092 
WWUS76 KLOX 241620
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
820 AM PST Fri Dec 24 2021

CAZ053-054-241730-
/O.CAN.KLOX.WI.Y.0125.000000T0000Z-211224T1700Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
820 AM PST Fri Dec 24 2021

...WIND ADVISORY IS CANCELLED...

Breezy conditions will continue through the afternoon but winds
should remain below 40 mph.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Dec 23, 2:23 PM PST, 1 hour 32 minutes earlier.

Area forecast discussion, Dec 23, 2:23 PM PST, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
223 PM PST Thu Dec 23 2021

Updated Marine Discussion

.SYNOPSIS...23/1259 PM.

Unsettled weather will prevail across the area with periods of
rain through Sunday morning. Snow levels will remain quite high
today but will drop significantly Friday night into Saturday.
Temperatures will be significantly below normal across the region.
More rain and mountain snow is expected next week.

&&

.SHORT TERM (TDY-SUN)...23/1255 PM.

Southwest flow ahead of an upper low about 600 miles west of Pt
Conception continues to usher in moisture with periods of moderate
to heavy rain across the area. The HRRR did a poor job earlier
this morning projecting 1" rain rates across southern Santa
Barbara County and don't have much confidence in it going forward.
Rates topped out only around a half inch and about 3 hours earlier
than expected. Still have several hours before the back edge of
this moisture stream moves through the area so the potential for
moderate to heavy rain will remain at least through this evening.
Though it appears the focus will start to shift to LA County later
this afternoon and evening. Expecting similar rain rates there,
though possibly slightly higher due to somewhat more favorable low
level winds providing additional upslope enhancement. Still
expecting rates to remain below established debris flow
thresholds.

Later tonight into Friday morning the upper low will move into the
coastal waters near Pt Conception. As it does, colder air aloft
will destabilize the air mass and provide a more favorable
environment for thunderstorms. The most unstable air will remain
over the coastal waters, especially south of Pt Conception so
that's where the best chances of storms will be but certainly
can't rule out a storms drifting onshore. So thunderstorms have
been added to the forecast for later tonight into Friday morning
for most coast/valley areas south of SLO County. Rain amounts
during this period will be much more variable due to the
convective nature of the system at that point but on average
another quarter to half inch of rain is expected, but with locally
higher amounts near storms. Highest south of Pt Conception.
Thunderstorm chances expected to end by afternoon as warmer air
aloft moves in.

Snow levels will also be lowering Friday as the upper low moves
through. Should be down to 6000' Friday afternoon, though by that
time most of the storm is east of LA County.

Friday night through at least Christmas morning should be fairly
quiet with only small chances of showers, mainly in LA County.

The next system to arrive Saturday evening. This one is a colder
and much faster moving system dropping straight out of the north
along the west coast. Despite the less favorable trajectory it
does have some moisture with it. Ensemble solutions in very good
agreement showing amounts mostly topping out around a half inch
most coast/valley areas and an inch in the mountains. Snow levels
will be much lower, generally 5000' for most of the event but then
dropping to as low as 3000' Sunday morning. Precip will be
tapering off quickly Sunday morning but light snow accumulations
are possible down to 3000' especially north facing slopes that
could continue into early afternoon. So this could present some
issues for the Grapevine Sunday for people driving through there
the day after Christmas.

For most other areas Sunday should be a mostly sunny day but cool
with highs mostly just in the 50s at lower elevations and 30s/40s
in the mountains.

.LONG TERM (MON-THU)...23/120 PM.

Models continue to advertise an active period of weather at least
through mid week and possibly beyond. Another cold and fast
moving system will drop out of the north Monday and bring more
showers and low elevation snow lingering into Tuesday.
Precipitation amounts on the low side due to the less favorable
northerly trajectory, though most ensembles are slightly higher
with the amounts than the Saturday night system. The bigger
impacts from this system would likely be in the mountains with
light snow accumulations possibly down to 3000' again.

Quite a bit lower confidence in the forecast after that. Ensembles
seem to favor the trough lingering over the western third of the
US through most of the rest of next week but the GEFS is much
drier than the EC ensembles despite the deterministic GFS showing
multiple inches of rain over parts of the area. In fact, more than
half of the GFS ensemble members have no rain past next Tuesday,
possibly a result of the low kicking too far to the west. Will
have to give this some more time to percolate and see if we get
better consensus in the next few days. Gut feeling is we'll see
the rainy pattern continuing most of next week.

&&

.AVIATION...23/1814Z.

At 18Z at KLAX, there was no marine layer nor an inversion, but
a moist layer up to 12000 feet.

Low confidence in TAFs as cigs and vis will be changing
frequently as rain bands move in and out of the individual
airfields today. Moderate confidence on rain end times. Brief
period of LIFR conds are likely in moderate to heavy rain. There
is a very slight chance of thunderstorms (10-20%) for KSMX and
south of Point Conception 24/12-18Z.

KLAX...Low confidence TAF with cigs and vis varying frequently
between MVFR and IFR thru the period. There is a 30 percent chc
of brief 1SM RA BR OVC004 conds thru 06Z with heaviest rains.
Good confidence that there will be an 8 to 10 kt east wind
component through 06Z Fri. There is a 30 percent chc that the
winds will decrease to 7 kt or less or shift to south as early as
22Z.

KBUR...Low confidence TAF with cigs and vis varying frequently
between MVFR and IFR thru the period. There is a 30 percent chc of
brief 1SM RA BR OVC004 conds thru 06Z.

&&

.MARINE...23/222 PM.

Very complicated forecast with lots of rather rapid changes over
the next couple of days, with only fair confidence in the
forceast. During much of the time thru Mon, conditions will be
near or at SCA level in many areas.

Across the outer waters, local SCA level gusts may linger through
the afternoon for north of Santa Rosa Island. South of Santa Rosa
Island, winds are expected to drop below SCA levels by tonight.
Then, S-SW winds should remain below SCA levels tonight/Fri
morning. Behind the front, winds are expected to become NW and
increase to SCA levels Fri afternoon into Fri night. There is a
40% chance of SCA level SW winds Sat afternoon/evening, and seas
will also be close to SCA levels. SCA level NW winds and seas are
likely Sat night thru Mon.

Across the inner waters north of Pt Sal, winds are not expected to
reach SCA level through Friday morning. There is a 40% chance of
SCA level NW winds Fri afternoon/evening, and SCA level SW winds
Sat afternoon/evening. Seas will be close as well. There is a 40%
chance of SCA level NW winds and seas Sun thru Mon.

Across the SBA Channel, SCA level SE winds are expected to drop
by tonight. There is a 20% chance of SCA level W winds Fri
afternoon/evening, and a 30-40% chance of SCA level W winds Sun
thru Mon.

Across the inner waters south of Pt Mugu, there is a good chance
of a period of SCA level SE-S winds this afternoon into this
evening. There is a 20% chance that SCA level SW winds may
develop late tonight and continue thru noon Fri. There is a 30%
chance of SCA level NW winds Sun thru Mon.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 9 PM PST this evening
      for zones 650-655-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

An unsettled weather pattern will bring periods of rain and
mountain snow to the region through at least the middle of next
week. The rain could create slick roads and some travel delays
along with moderate snow accumulations and wintry driving
conditions to the mountains.

&&

PUBLIC...MW
AVIATION...DB/Lund
MARINE...Lund/DB
SYNOPSIS...MW

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 9:43 PM PSTSmall Craft AdvisoryLOX38 hr
Dec 23, 10:48 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara5 hr

Nearby

Wind Advisories in California, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.